Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 86, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2023, 3:10 PM CDT for Clinton County, Iowa; Carroll County, Whiteside County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 3:10 PM CDT (20:10 UTC)
- Expired
- Apr 20, 2023, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Carroll County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:02 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 20, 2:02 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 202 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 159 PM CDT Thu Apr 20 2023 Latest sfc analysis was indicating a low center currently acrs northeast IA/far southeast MN, with trailing front down along and west of the DVN CWA placing the local area in the warm sector. Morning convective debris with passing MCV has dissipated, but pre to post-frontal stratocu deck has filled in acrs much of the CWA from the west. Some wake low wind phenomena going on acars eastern IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs are growing acrs the southeastern third of the CWA with sfc DPTS rising to near 60 along with some cloud break heating. Deep shear profiles are ranging from 50 to 65+ KTs, thus the slight risk along and east of the MS RVR looks warranted. && .SHORT TERM...(This evening through Friday) Issued at 159 PM CDT Thu Apr 20 2023 Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong storm bearing shear profiles support the severe risk along and east of the MS RVR/west central into NW IL, with all modes of severe possible including tornadoes with thermodynamic/kinematic profiles supporting supercell structures. Most prime looking areas for this activity appear to be along an east of a Kahoka MO, to Burlington IA to Sterling IL line thru 6-7 PM before moving off to the east. After storms clear off to the east, breezy post-frontal west winds of 15 to 30 mph for much of the evening, before decreasing after midnight into early Friday morning. Cool air advection to usher in low temps in the mid to upper 30s northwest, to the low to mid 40s in the southeast. Friday...Stacking cyclonic flow and very steep LLVL lapse rates up to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH and gusts to 35 MPH. These parameters also to make the most of cooling thermal profiles with some insolation to produce high temps in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap around instability showers possible especially in the northwest in the afternoon, and with classic looking inverted-V fcst soundings, the showers may produce enhanced downward mixed wind gusts up to 50 MPH. ..12.. .LONG TERM...(Friday night through Thursday) Issued at 159 PM CDT Thu Apr 20 2023 Key Messages: 1. Temperatures Friday night through Monday morning near freezing with frost and or freeze headlines possible across eastern Iowa, northwest Illinois, and far northeast Missouri. 2. Below normal temperatures through the period with Saturday . Discussion: A closed 500 mb low will sit across the Upper Midwest through Sunday. Spokes of vorticity rotating around the upper level low will bring clouds to the area along with the potential for showers especially Friday night into Saturday morning. Temperatures aloft are cooling enough that any showers Friday night would be a mix of rain and snow or rain, snow, and sleet. Little if any accumulation is expected. This will also keep temperatures from bottoming out Friday night although temperatures below freezing are possible west of a line from Memphis Missouri to Dubuque Iowa. Models show the 500 MB low slowly lifting northward through the day on Saturday which will lift the clouds farther to the north. this may lead to continue showers during the day on Saturday. It will be noticeably cooler with temperatures in the 40s. With clouds clearing, temperatures will quickly fall off with the possibility of widespread temperatures below freezing across the entire area. A slight rebound in temperatures will occur on Sunday with high temperatures in the upper 40s to lower 50s. Monday through Wednesday some uncertainty in the forecast as a shortwave trough passes to our south with some ridging building into our area ahead of this shortwave. This will keep the precipitation to our south through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Apr 20 2023 Gusty wake low winds up to 40 KTs from the southwest behind decaying morning showers/storms through 2 pm, then decreasing some to 20-30 KTs later this afternoon. Will have to watch for sctrd thunderstorm development ahead of an incoming front this afternoon, especially along and east of the MS RVR. Mainly VFR clouds with a few bouts of MVFR CIGs/VSBYs possible with this activity this afternoon, before improving later tonight. VFR late night into Friday morning after post-frontal MVFR cloud deck moves off to the east. && .HYDROLOGY... Issued at 159 PM CDT Thu Apr 20 2023 The 2023 Spring Snowmelt Flood will continue to work its way down the main stem Mississippi River over the next couple of weeks. All points on the Mississippi River continue to rise today. This morning, we upgraded the flood warnings on the Mississippi River at Fulton, Gladstone, and Burlington from Moderate to Major Flood. The Major Flood is maintained at the other locations on the Mississippi River over the next 7 days. Additional rises are expected beyond the 7-day forecast. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Cousins AVIATION...12 HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1141 AM CDT Thu Apr 20 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1141 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a Slight Risk or level 2 out of 5, for severe storms this afternoon generally along and east of the Mississippi River. Large hail, isolated tornadoes and damaging wind will be the primary risks in the slight risk area. The rest of the Outlook Area is in a Marginal Risk or level 1 for severe weather. Large hail and damaging winds will be the primary threats in the marginal risk areas. Localized heavy rain will also be possible across much of the Outlook Area. Locations along the Mississippi River will begin to experience flooding this week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Below freezing temperatures will be possible from Friday night, Saturday night and Sunday night. This may impact sensitive vegetation if not protected or covered. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. 12
In the hours before
Local storm report, Apr 20, 1:33 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL DEWITT 41.82N 90.55W
04/20/2023 M1.00 INCH CLINTON IA NWS EMPLOYEE
HAIL LASTED 2 MINUTES. DELAYED REPORT.
&&
HAASESpecial weather statement, Apr 20, 1:45 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
145 PM CDT Thu Apr 20 2023
IAZ078-088-089-098-099-201915-
Henry IA-Des Moines IA-Van Buren IA-Lee IA-Louisa IA-
145 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of southern Henry,
northwestern Des Moines, eastern Van Buren, southern Louisa and
northwestern Lee Counties through 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillsboro, or 14 miles southwest of Mount Pleasant, moving northeast
at 50 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Salem, St. Paul and Pilot Grove around 150 PM CDT.
Mount Pleasant and Lowell around 200 PM CDT.
Other locations in the path of this storm include New London and
Mount Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4071 9172 4085 9172 4111 9136 4108 9136
4107 9137 4081 9138 4081 9141 4080 9138
4074 9138 4070 9165
TIME...MOT...LOC 1844Z 230DEG 45KT 4077 9166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GibbsSpecial weather statement, Apr 20, 1:54 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
154 PM CDT Thu Apr 20 2023
IAZ088-089-099-201945-
Henry IA-Des Moines IA-Lee IA-
154 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Henderson, southeastern Henry, southwestern Des
Moines, southeastern Van Buren, Lee and northeastern Clark Counties
through 245 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Croton, or 10 miles north of Kahoka, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Donnellson around 200 PM CDT.
Franklin and New Boston around 205 PM CDT.
Other locations in the path of this storm include Fort Madison, West
Point, Denmark, Dallas City, Middletown, Iowa Army Ammunition Plant,
West Burlington and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4055 9163 4055 9168 4058 9169 4060 9172
4069 9172 4089 9122 4073 9111 4070 9111
4067 9112 4064 9118 4064 9126 4063 9131
4061 9135 4056 9140 4050 9161
TIME...MOT...LOC 1854Z 241DEG 41KT 4057 9165
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GibbsLocal storm report, Apr 20, 2:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 N WAYLAND 40.41N 91.58W
04/20/2023 M1.00 INCH CLARK MO PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED USING
RADAR.
&&
DCLocal storm report, Apr 20, 2:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 1 NNE FORT MADISON 40.63N 91.34W
04/20/2023 M0.25 INCH LEE IA TRAINED SPOTTER
&&
DCLocal storm report, Apr 20, 3:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 NNW ELDRIDGE 41.65N 90.59W
04/20/2023 E0.25 INCH SCOTT IA NWS EMPLOYEE
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:04 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 41 min |
| Apr 20, 12:45 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Iowa, Johnson, Linn | 45 min |
| Apr 20, 1:12 AM CDT | Special Weather Statement | DVN | Johnson, Keokuk | 48 min |
| Apr 20, 1:28 AM CDT | Special Weather Statement | DVN | Linn | 47 min |
| Apr 20, 1:57 AM CDT | Special Weather Statement | DVN | Cedar, Johnson | 48 min |
| Apr 20, 2:17 AM CDT | Special Weather Statement | DVN | Cedar, Jones | 43 min |
| Apr 20, 2:32 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 28 min |
| Apr 20, 8:24 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Louisa | 36 min |
| Apr 20, 1:45 PM CDT | Special Weather Statement | DVN | Henry | 30 min |
| Apr 20, 1:54 PM CDT | Special Weather Statement | DVN | Lee | 51 min |
| Apr 20, 1:57 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 48 min |
| Apr 20, 2:17 PM CDT | Tornado Warning | DVN | Lee | 43 min |
| Apr 20, 3:05 AM CDT | Special Weather Statement | DVN | Jo Daviess | 25 min |
| Apr 20, 3:32 AM CDT | Special Weather Statement | DVN | Stephenson | 28 min |
| Apr 20, 7:47 AM CDT | Special Weather Statement | DVN | Hancock | 43 min |
| Apr 20, 8:46 AM CDT | Special Weather Statement | DVN | Hancock, Henderson | 44 min |
| Apr 20, 9:05 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Rock Island, Warren | 40 min |
| Apr 20, 9:09 AM CDT | Special Weather Statement | DVN | McDonough, Warren | 36 min |
| Apr 20, 9:34 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 41 min |
| Apr 20, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 60 min |
| Apr 20, 2:51 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 24 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 40 min |
| Apr 20, 3:05 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 40 min |
| Apr 20, 3:10 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 35 min |
| Apr 20, 3:14 PM CDT | Tornado Warning | DVN | McDonough | 20 min |
| Apr 20, 3:21 PM CDT | Tornado Warning | DVN | Henry, Mercer | 39 min |
| Apr 20, 3:25 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Warren | 50 min |
| Apr 20, 3:33 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson, Whiteside | 42 min |
| Apr 20, 3:46 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 29 min |
| Apr 20, 3:53 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 34 min |
| Apr 20, 3:56 PM CDT | Tornado Warning | DVN | Carroll, Whiteside | 22 min |
| Apr 20, 4:05 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 40 min |
| Apr 20, 4:19 PM CDT | Tornado Warning | DVN | Bureau, Henry | 26 min |
| Apr 20, 4:29 PM CDT | Tornado Warning | DVN | Bureau | 15 min |
| Apr 20, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.